Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 29, NWS Wilmington, NC

September 3, 1998Williamsburg County, South Carolina

NWS Wilmington, NC issued this tornado warning at Sep 3, 1998, 1:55 PM EDT for Williamsburg County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1998, 1:55 PM EDT (17:55 UTC)
Expired
Sep 3, 1998, 2:25 PM EDT
In force
30 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 9:45 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WFUS1 KILM 031756 RRA
TORILM
SCC089-031825-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
155 PM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* TORNADO WARNING FOR...
  SOUTHERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 225 PM EDT

* AT 152 PM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 29
  MILES WEST OF GEORGETOWN OR 8 MILES SOUTHWEST OF TRIO MOVING
  NORTH AT 40 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
        TRIO                    BY 200 PM EDT
        SALTERS                 BY 210 PM EDT
        KELLEHAN CROSSROADS     BY 210 PM EDT


IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 10:40 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 10:40 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1040 AM EDT THU SEP 3 1998

RAH: UP POPS TO NEAR CATEGORICAL ALL AREAS THIS AFTN AND LOW MAX
TEMPS.

DISCUSSION: EARL MOVING MUCH FASTER THAN FCST AND RAIN WILL BE
WIDESPREAD OVER MOST OF COAST BY EVE. FAST MOVEMENT OF STORM WILL
PRECLUDE EXCESSIVELY HEAVY RAINS AND WITH HIGH FF GDNC VALUES...
BELIEVE FF WATCH NOT NEEDED THIS AREA. CWA WILL BE IN FAVORABLE AREA
FOR TORNADO DEVELOPMENT THIS AFTN AND EVE.

CWF: PER COORD WITH ILM AND RAH...RAISE SCA FOR HAT S WITH BEEF UP
OF WORDING ON WINDS AND SEAS. CAN HOLD OFF ON SCA FOR N COAST UNTIL
AFTN PKG.

.MHX...SCA S OF CAPE HATTERAS TO SURF CITY.

JBM

In the hours before

Special weather statement, Sep 3, 11:20 AM EDT, 2 hours 35 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-041015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT THU SEP 3 1998

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY FRIDAY.

HAZARDOUS WEATHER...
SEVERE THUNDERSTORMS WITH DAMAGING WIND AND TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SYNOPSIS...
A LOW PRESSURE AREA...TROPICAL STORM EARL...WAS LOCATED NEAR MACON
GEORGIA LATE THIS MORNING.  EARL IS EXPECTED TO MOVE NORTHEAST
AROUND 20 MPH THROUGH TONIGHT.  BANDS OF RAIN AND THUNDERSTORMS
ASSOCIATED WITH EARL WILL AFFECT NORTHEAST SOUTH CAROLINA AND
SOUTHEAST NORTH CAROLINA THROUGH TONIGHT.  SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITHIN THESE BANDS
OF RAIN AND THUNDERSTORMS.  IN ADDITION...RAINFALL OF TWO TO FOUR
INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD RESULT IN FLOODING
THIS AFTERNOON AND TONIGHT.

RAN
Special weather statement, Sep 3, 11:20 AM EDT, 2 hours 35 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-041015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT THU SEP 3 1998

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY FRIDAY.

HAZARDOUS WEATHER...
SEVERE THUNDERSTORMS WITH DAMAGING WIND AND TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SYNOPSIS...
A LOW PRESSURE AREA...TROPICAL STORM EARL...WAS LOCATED NEAR MACON
GEORGIA LATE THIS MORNING.  EARL IS EXPECTED TO MOVE NORTHEAST
AROUND 20 MPH THROUGH TONIGHT.  BANDS OF RAIN AND THUNDERSTORMS
ASSOCIATED WITH EARL WILL AFFECT NORTHEAST SOUTH CAROLINA AND
SOUTHEAST NORTH CAROLINA THROUGH TONIGHT.  SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITHIN THESE BANDS
OF RAIN AND THUNDERSTORMS.  IN ADDITION...RAINFALL OF TWO TO FOUR
INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD RESULT IN FLOODING
THIS AFTERNOON AND TONIGHT.

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:11 PM EDTTornado WarningILMGeorgetown34 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.